FOND DU LAC (WITI) -- In 2013, the Fond du Lac Fire Department saved 13 lives with the administration of Narcan. Narcan is a drug used to counter the effects of opiate overdose, and is specifically used to counteract life-threatening depression of the central nervous system and respiratory system. Right now, only trained paramedics can administer Narcan, but a bill is going through the state's Legislature that could change that.
"Certainly when I saw it for the first time, I was shocked, actually with how many times we administered Narcan," Fond du Lac Fire Chief Peter O'Leary said.
Narcan can reverse the effects of an overdose from drugs like morphine, oxycodone and heroin.
Chief O'Leary says his paramedics used Narcan a record 79 times in 2013. That's up from 65 in 2012.
Chief O'Leary says Narcan was used 37 times for overdoses.
Additionally, 13 people in Fond du Lac County in life-threatening situations survived after a dose of Narcan.
Four people did not survive.
Fire officials say recent events have put the spotlight on heroin use, and Narcan as well.
"This is not a problem that's exclusive to large metropolitan sectors. This is a problem that's affecting mid-size communities as well," Fond du Lac Assistant Fire Chief Todd Janquart said.
Right now, only trained paramedics can administer Narcan. A bill that would allow trained EMTs to use Narcan is working its way through the state Legislature.
Kim Kraus trained under the pilot program. Mt. Calvary EMT stocked its ambulances with Narcan Tuesday morning, February 4th.
"The state wants to see if at a basic level, if it's something that's going to benefit us. Since we do live in such a rural area, and we're so far away from the hospital, that they're going to see if it will be beneficial for all basic services in the state to work," Kraus said.
Meanwhile, fire officials say the problem isn't going away.
"How do we pull together as a community and work to prevent these (overdoses) from even happening, or the need for Narcan," Janquart said.
Wisconsin ranks 34th in deaths from heroin overdose. Nearly 200 people died in 2012.
The FDA cautions about Narcan, as it can cause a potentially dangerous sudden withdrawal.